Written by: The Meadows Adolescent Center By Anna McKenzie What is rainbow fentanyl? These colorful new pills that contain illicitly-produced fentanyl can be lethal in a single dose. The bright colors make rainbow fentanyl look like candy, which makes it even more dangerous, given that it is more likely to appeal to younger children and teens or be mistaken for something sweet. Fentanyl: Death Rate from Overdoses Fentanyl is a synthetic opioid that is 100 times more potent than morphine and 50 times more potent than heroin. Its medical use is primarily for severe pain relief for cancer patients, and the medicine is administered in carefully measured doses that are taken through skin patches or lozenges. Fentanyl has become a popular illicit drug for its potency, but that has also made it very deadly. Counterfeit pills and illicit drugs like heroin or even marijuana can all be laced with varying amounts of fentanyl, which can be indistinguishable from or intentionally designed to resemble other powders or pills. According to a study in Drug and Alcohol Dependence, seizures of fentanyl in the form of pills increased by roughly 15% between 2018 and 2021. The increased production of illicit fentanyl and its incorporation into counterfeit drugs has led to a rising number of accidental overdoses, and the fentanyl death rate is significant. According to Families Against Fentanyl, the drug is now the leading cause of death among Americans, ages 18-44. They also say that fentanyl was responsible for 64% of all drug deaths in 2021. According to the Centers for Disease Control and Prevention, 56,000 people died in 2020 from overdoses involving synthetic opioids, and the rate of overdose deaths involving fentanyl and fentanyl analogs rose 56% between 2019 and 2020. The public fear is that rainbow fentanyl will increase the rate of fatal overdoses due to its likeness to candy, making it seem more attractive, even safe, to children and teens. The public fear is that rainbow fentanyl will increase the rate of fatal overdoses due to its likeness to candy, making it seem more attractive, even safe, to children and teens. Though it has been suggested that the color coding is designed to appeal to younger drug users, the likely reality is that drug dealers use the colors to distinguish between the potency of their fentanyl pills, as reported by TIME. How Much Fentanyl Can Kill? So, just how much fentanyl does it take to cause an overdose? Merely two milligrams, essentially the size of a few grains of salt, is a lethal dose. The United States Drug Enforcement Administration (DEA) has embarked on an initiative called One Pill Can Kill to drive awareness of the fentanyl death rate and increase the seizure of illicit drugs. Between May to September 2022 alone, the initiative has resulted in the removal of 36 million lethal doses of fentanyl from the illicit market, approximately 10.2 million fentanyl pills and 980 pounds of fentanyl powder. As part of the One Pill Can Kill campaign, the DEA has been raising awareness regarding the difference between authentic pain pills and counterfeit pills that may be laced with fentanyl. Rainbow fentanyl is not the first kind of fentanyl to come in colors; many fentanyl pills are colored blue and stamped so they will look exactly like prescription oxycodone, an incredibly deadly disguise. Preventing Fentanyl Overdose Deaths Preteens and teens need to understand that experimenting with drugs can be fatal, even the first time, thanks to the frequent use of fentanyl in counterfeit pills. The nightmarish combination of fentanyl and children is a recipe for tragic consequences. Being informed about the risks of fentanyl and rainbow fentanyl is essential for preventing overdose deaths. Parents who want to mitigate the risks of overdose can do the following: Give their children the facts about fentanyl and rainbow fentanyl Explain what to do if they feel pressured to use drugs Communicate the signs and symptoms of an overdose Offer to talk to their kids about issues they might be facing (from bullying to depression and suicidal thoughts) and get support from a counselor if needed Have available Narcan (naloxone), an emergency injection which helps mitigate the effect of an opioid overdose; in the event of an overdose, calling 911 immediately and administering Narcan can save a life Greater awareness of counterfeit drugs and rainbow fentanyl can help prevent children dying from fentanyl overdoses. Greater awareness of counterfeit drugs and rainbow fentanyl can help prevent children dying from fentanyl overdoses. Drug Addiction Recovery is Possible Drug addiction can happen to anyone, regardless of your age or background. Some people get hooked on painkillers they received after a surgery or injury. Others experiment with drugs and get swept up in the cycle of seeking the next high. Still others are self-medicating due to severe distress or a mental health condition. Addiction can be severe, but recovery is possible. With treatment and support, you can get your life back. If your child is struggling with a drug addiction, we can help. At The Meadows Adolescent Center, we provide compassionate treatment through our evidence-based, research-backed program. We understand the needs of today’s youth and focus on meeting them right where they are. With our support, expertise, and innovative solutions, your child can find the path to healing. Contact us today to learn more about our program and how we can help.